Minnesota, 2015Flash Flood in Minnesota, September 8, 2015
September 8, 2015 · NWS MPX · 1 event in 1 county or zone
Several thunderstorms moved across southern Minnesota during the early morning of Tuesday, September 8th. Rainfall rates increased to around 1-2 inches per hour.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several thunderstorms moved across southern Minnesota during the early morning of Tuesday, September 8th. Rainfall rates increased to around 1-2 inches per hour. Soil moisture was high across southern Minnesota from previous thunderstorms a day earlier. Therefore, more heavy rainfall in localized areas caused roads around Wells, Minnesota to become inundated with flood waters.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 7, 9:28 PM CST, 5 hours 2 minutes earlier.
Area forecast discussion, Sep 7, 9:28 PM CST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1028 PM CDT MON SEP 7 2015
.UPDATE...FOR 06Z AVIATION DISCUSSION BELOW
&&
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 338 PM CDT MON SEP 7 2015
RATHER CHALLENGING FORECAST IN THE SHORT TERM CONCERNING POPS AND
QPF. THERE WAS A SUBTLE DEWPOINT BOUNDARY IN PLACE ACROSS THE
SOUTHEASTERN PART OF THE FORECAST AREA THAT MATCHED UP WITH THE LOW
CLOUDS SEEN ON VISIBLE SATELLITE. HOWEVER...THE MAIN FRONTAL
BOUNDARY WAS TO THE SOUTH ACROSS IOWA...AND THIS IS EXPECTED TO BE
THE FOCUS FOR THE HEAVIER RAIN TONIGHT.
AN UPPER LEVEL LOW WAS LOCATED ALONG THE MANITOBA/SASKATCHEWAN
BORDER...WITH SOUTHWEST WINDS OVER THE MIDWEST. WEAK DISTURBANCES
WITHIN THIS SOUTHWEST FLOW WERE RESPONSIBLE FOR SOME LIGHT
SHOWER/THUNDER ACTIVITY ACROSS THE DAKOTAS AND WESTERN MN. THESE
STORM ARE QUITE ELEVATED...AND THE PRECIP IS HAVING TROUBLE TO MAKE
IT TO THE GROUND...BUT FEEL THAT A SMALL POP IS WARRANTED THROUGH
THE AFTERNOON. LATER TONIGHT HIRES MODELS BRING THE MAIN AREA OF
STORMS NEAR IA/MO AS MENTIONED EARLIER...BUT A NORTHERN AREA OF
PRECIP DEVELOPS AND PASSES THROUGH THE SOUTHEASTERN PORTION OF THE
FORECAST AREA BETWEEN 06-12Z TIME FRAME. HAVE INCREASES POPS
DURING THIS TIME FRAME GIVEN THE REMARKABLE AGREEMENT BETWEEN THE
HRRR/DEV AND LAST FEW FRAMES OF THE HOPWRF. CLOUDS TONIGHT WILL
KEEP OVERNIGHT LOWS ABOVE CLIMATOLOGY. ON TUESDAY HIGH PRESSURE
WILL BUILD IN WITH DRY WEATHER ANTICIPATED AND HIGHS IN THE 70S.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 338 PM CDT MON SEP 7 2015
HIGH PRESSURE MOVING IN WILL BRING CLEARING SKIES MIDWEEK WITH
NORMAL TEMPERATURES. A WEAK CLIPPER OF SORTS WILL ROTATE ON THE
SOUTH SIDE OF BROAD TROUGHING OVER EASTERN NORTH AMERICA WEDNESDAY
NIGHT AND THURSDAY. THE 12Z ECMWF HAS BACKED OFF SIGNIFICANTLY ON
ITS MORE DEVELOPED NORTHERLY SOLUTION ACROSS NORTHERN MINNESOTA
AND HAS FALLEN IN LINE WITH THE REMAINING GUIDANCE KEEPING A
WEAK...ILL-DEFINED LOW JUST TO THE SOUTH. A FEW SHOWERS MAY
ACCOMPANY THIS FEATURE...BUT NOT THINKING TOO MANY LOCATIONS WILL
SEE MORE THAN A TENTH OF AN INCH.
A REINFORCING SHOT OF CANADIAN AIR WILL FOLLOW THAT SYSTEM
THURSDAY NIGHT AND FRIDAY. COULD SEE LOWS IN THE LOW 40S IN SOME
LOCATIONS OF CENTRAL MN AND WESTERN WI...DEPENDING ON WHERE THE
HIGH TRACKS.
THE HIGH WILL SETTLE DOWN THE MISSISSIPPI VALLEY FOR THE WEEKEND
AS A LOW CUTS OFF NEAR THE MID ATLANTIC. THIS SHOULD SLOW THE
PROGRESSION OF RIDGES AND TROUGHS A BIT...WITH RIDGING BUILDING IN
GRADUALLY THROUGH THE REST OF THE PERIOD. ANOTHER COLD FRONT MAY BE
KNOCKING ON THE DOOR BY EARLY NEXT WEEK...BUT THE LACK OF
SIGNIFICANT MOISTURE RETURN AHEAD OF IT COULD HAMPER MEANINGFUL
PRECIP DEVELOPMENT ALONG IT.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1028 PM CDT MON SEP 7 2015
HI-RES MODELS ARE MORE INDICATIVE OF A SLIGHT NORTHWARD SHIFT IN
PRECIP OVERNIGHT. LOOKS AS IF SHOWERS AND ISOLATED THUNDERSTORMS
MAY SNEAK AS FAR NORTH AS KRWF-KMSP-KRNH-KEAU OVERNIGHT AND EARLY
TUESDAY MORNING. HAVE INCLUDED A MENTION OF -SHRA AT THOSE SITES
BUT WILL HOLD OFF ON THE THUNDER MENTION AT THIS POINT. HAVE ALSO
BACKED OFF SLIGHTLY ON THE FOG MENTION AT KRNH AND KEAU GIVEN THE
INCREASED CLOUD COVER...BUT STILL COULD SEE MVFR CONDITIONS THERE.
WINDS WILL BE LIGHT AND VARIABLE OVERNIGHT...AND THEN INCREASE
FROM THE NORTHWEST ON TUESDAY WITH GUSTS TO BETWEEN 15 AND 20KTS
EXPECTED BY 18Z. SPEEDS THEN DECLINE TO AOB 5KTS FOR TUESDAY EVE
WITH CLEARING SKIES.
KMSP...
THE WINDOW OF POTENTIAL FOR LIGHT SHOWERS AT KMSP LOOKS TO BE
CENTERED BETWEEN 09Z AND 12Z...ALTHOUGH VSBYS ARE NOT EXPECTED TO
DIP BELOW 5SM. OTHERWISE BENIGN/VFR CONDITIONS ARE ANTICIPATED
THROUGH THE PERIOD WITH THE ONLY OTHER ITEM OF NOTE BEING THE WIND
GUSTS TO NEAR 20KTS TUESDAY AFTERNOON.
/OUTLOOK FOR KMSP/
WED...VFR. WIND SW 5-10 KTS.
THU...MAINLY VFR. CHC MVFR IN -SHRA/-TSRA EARLY. WIND WNW 5-10
KTS.
FRI...VFR. WIND NW 5-10 KTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
SHORT TERM...JRB
LONG TERM...BORGHOFF
AVIATION...LS
Hazardous weather outlook, Sep 7, 1:00 PM CST, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
200 PM CDT MON SEP 7 2015
MNZ069-070-074>078-082>085-091>093-WIZ015-016-023>028-081900-
SCOTT-DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-
BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
200 PM CDT MON SEP 7 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT
INTO THURSDAY. SEVERE WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
MNZ041>045-047>068-073-WIZ014-081900-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-REDWOOD-POLK-
200 PM CDT MON SEP 7 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHWEST MINNESOTA...WEST
CENTRAL MINNESOTA AND NORTHWEST WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT
INTO THURSDAY. SEVERE WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
Flash Flood, Faribault
- When
- September 8, 2:30 AM CST to 4:30 AM CST
- Where
- Faribault County, 0.8 mi N of Wells to 0.78 mi NW of Wells
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 43.761, -93.727
Several streets were flooded in the town of Wells.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, September 8, 20151 death · 1 event
- Flash Flood and Damaging Winds in Arizona, September 8, 2015$325,000 · 61 kt wind · 4 events
- Drought in Louisiana, September 8 to 30, 2015$200,000 · 1 event
- Tornado in Michigan, September 8, 2015$40,000 · EF1 · 1 event
- Damaging Winds in Kansas, September 8, 2015$50,000 · 70 kt wind · 2 events
- Damaging Winds in Oklahoma, September 8, 2015$19,000 · 65 kt wind · 6 events
- Damaging Wind in Michigan, September 8, 2015$15,000 · 52 kt wind · 1 event
- Lightning Strike in Florida, September 8, 20151 injured · 1 event
- Drought in Louisiana, September 8 to 30, 20157 events
- Damaging Winds in Michigan, September 8, 201556 kt wind · 5 events
- Heavy Rain in Illinois, September 8 to 9, 20154 events
- Waterspouts in South Atlantic Coastal Waters, September 8 to 9, 20153 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593771.